Florida, 2015Damaging Winds and Lightning Strike in Florida, July 29, 2015
July 29, 2015 · NWS MLB · 3 events in 2 counties and zones
Numerous eastward moving thunderstorm crossed central Florida during the afternoon. One storm became strong and produced some very localized wind damage in Tavares.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous eastward moving thunderstorm crossed central Florida during the afternoon. One storm became strong and produced some very localized wind damage in Tavares. Another storm produced lightning which struck and injured two women in Orlando.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 29, 1:53 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 29, 1:53 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
253 PM EDT WED JUL 29 2015
.DISCUSSION...
TONIGHT-FRI NIGHT...MID LEVEL/500MB HIGH CENTERS OVER THE SOUTHERN
PLAINS AND THE DESERT SOUTHWEST AND IN THE ATLANTIC SOUTHEAST OF
FLORIDA MOVE LITTLE AS DOES THE MID LEVEL/500MB TROUGHING OVER
FLORIDA BETWEEN THE TWO HIGH CENTERS. IMPULSES OF MID LEVEL
ENERGY/VORTICITY CONTINUE TO MOVE SOUTHWEST TO NORTHEAST OVER
FLORIDA. SURFACE TROUGHING STRETCHING FROM THE NORTH CENTRAL GULF OF
MEXICO ACROSS SOUTHERN GEORGIA NORTH FLORIDA AND ALONG THE U.S. EAST
COAST MOVES LITTLE THIS PERIOD. PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN AT OR ABOVE 2 INCHES FOR CENTRAL FLORIDA. CURRENT
60 POP FOR THURSDAY AND FRIDAY LOOKS GOOD. AS IN PREVIOUS
DAYS...LINGERING ISOLATED/SCATTERED LIGHT RAIN OR AN ISOLATED STORM
THROUGH MID EVENING WEDNESDAY AND THURSDAY THEN SOME BREAKING OF THE
CLOUDINESS AFTER MIDNIGHT. HIGHS AROUND 90 AND LOWS IN THE MID AND
UPPER 70S.
PREVIOUS
WEEKEND...PLAINS MID/UPPER ANTICYCLONE WILL SLOWLY RETROGRADE WHILE
TROUGH GRADUALLY DIGS IN OVER THE EASTERN CONUS. WEAK CUT OFF LOW
EAST OF THE WATERS EARLY SHOULD SHEAR OUT BY SUNDAY AS THE EASTERN
TROUGH DIGS. THE MODELS DO NOT SHOW MUCH SUBSIDENCE/DRYING ON THE
BACK SIDE OF THIS LOW AND KEEP PRECIPITABLE WATER VALUES 2 INCHES OR
GREATER THROUGH MOST OF THE PERIOD. ADDITIONALLY...MID LEVEL TEMPS
WILL COOL SLIGHTLY TO AROUND MINUS 7 CELSIUS. EXPECT THIS WILL LEAD
TO AN OVERALL GREATER COVERAGE OF STORMS WITH INCREASED LIGHTNING
ACTIVITY.
STEERING FLOW WILL GRADUALLY WEAKEN...BUT WITH LOW LEVEL RIDGE
SUPPRESSED TO THE SOUTH PROVIDING SOUTHWEST FLOW...SUFFICIENT
FOCUSING FOR STORMS WILL EXIST OVER THE EASTERN SIDE OF THE
PENINSULA.
MOS/CONSENSUS POPS ARE ABOUT 50-60 PERCENT THROUGH THE PERIOD AND
SEE NO REASON TO DIFFER FROM THEM.
MON-WED...THE MODELS SHOW ATLANTIC RIDGE BUILDING BACK ACROSS THE
PENINSULA WED AS THE EASTERN CONUS TROUGH LIFTS AND SOUTHERN
EXTENSION INTO FLORIDA SHIFTS WEST OVER THE GULF OF MEXICO. THIS
REPRESENTS A DELAYED TREND THOUGH...SO EXPECT MOISTURE TO REMAIN
HIGH AND POPS 50 PERCENT OR A LITTLE HIGHER SEEM WARRANTED...EXCEPT
POSSIBLY TRENDING LOWER WED...IF RIDGE DOES INDEED BUILD BACK INTO
CENTRAL FLORIDA.
&&
.AVIATION...
SCT SHRA/ISOLD TSRA WITH TEMPO IFR CIGS/VSBYS WITH ANY CONVECTION
WITH A FEW GUSTS TO 35KTS. VICINITY OF TAF SITES STILL A GOOD CALL
FOR THE AFTERNOON. PATCHES OF LEFTOVER LIGHT RAIN FROM EARLIER
STORMS THROUGH MID EVENING. LOW CLOUDS FROM AROUND 09Z/LATE
OVERNIGHT THROUGH 14Z/MID MORNING THURSDAY.
&&
.MARINE...
BUOYS RECORDING SOUTHWEST WINDS 5 TO 10 KNOTS AT THE COAST
AND NEARSHORE...AND 15 TO 20 KNOTS AT BUOY 010 AT 12NM OFFSHORE. THE
OUTLIER WAS THE CMAN AT SAINT AUGUSTINE WHERE THE WIND WAS NORTHWEST
AT 5 TO 10 KNOTS.
WINDS FORECAST TO SHIFT TO THE NORTHWEST AND NORTH DURING THE DAY AS
LOW PRESSURE OFF NORTHEAST AND CENTRAL FLORIDA TRACKS EAST INTO THE
ATLANTIC. WINDS LOOK LIGHT ENOUGH TO ALLOW FOR AN ONSHORE WIND
DOWN TO AT LEAST SEBASTIAN INLET IN THE AFTERNOON.
THU-FRI...SURFACE RIDGE AXIS WILL REMAIN SUPPRESSED TO THE SOUTH.
THE PRESSURE GRADIENT LOOKS LIKE IT WILL SUPPORT SOUTHWEST WINDS
AROUND 10 KNOTS NEAR SHORE AND 10 TO 15 KNOTS IN THE OUTER WATERS.
MID LEVEL WIND FLOW IS FORECAST TO WEAKEN BUT WINDS IN THE LOWER
PORTION OF THE ATMOSPHERE OUT OF THE WEST LOOK SUFFICIENT TO PUSH
STORMS OFF THE PENINSULA INTO THE ATLANTIC WATERS. COVERAGE LOOKS
RATHER HIGH AND STORMS SHOULD START TO PRODUCE MORE FREQUENT
LIGHTNING STRIKES.
WEEKEND...LITTLE CHANGE IN THE MOIST SOUTHWEST WIND FLOW REGIME.
BOATERS SHOULD CONTINUE TO BE VIGILANT FOR MARINE STORMS...
ESPECIALLY DURING THE AFTERNOON AND EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 92 74 90 / 20 70 30 50
MCO 75 90 75 91 / 20 70 30 50
MLB 74 90 74 90 / 20 70 40 60
VRB 73 91 73 89 / 20 70 40 70
LEE 77 91 76 91 / 20 70 30 50
SFB 76 92 75 91 / 20 70 30 50
ORL 76 91 76 91 / 20 70 30 50
FPR 72 90 73 89 / 20 60 50 70
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
IMPACT WX...PENDERGRAST
FORECASTS...WIMMER
Hazardous weather outlook, Jul 29, 10:50 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1150 AM EDT WED JUL 29 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1150 AM EDT WED JUL 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...A CONTINUING WARM AND MOIST ATMOSPHERE IN
WILL ALLOW FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED
STORMS THROUGH THE AFTERNOON HOURS. ACTIVITY WILL GENERALLY MOVE
TOWARD THE EAST...THOUGH SEA BREEZE DEVELOPMENT ALONG THE VOLUSIA
COAST MAY PUSH A FEW STORMS INLAND.
THE PRIMARY STORM THREATS WILL BE DEADLY CLOUD-TO-GROUND LIGHTNING
AND OCCASIONAL HEAVY RAINFALL. STRONGER SHOWERS AND STORMS MAY
PRODUCE WIND GUSTS AROUND 40 MPH.
.RIP CURRENT IMPACT...
A SMALL EASTERLY SWELL ALONG WITH THE APPROACH OF THE FULL MOON
WILL LEAD TO A MODERATE THREAT FOR RIP CURRENTS. THE THREAT WILL
BE GREATEST THROUGH MID AFTERNOON WITH LOW TIDE. ALWAYS SWIM NEAR
A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND ISOLATED STORMS WILL DEVELOP ACROSS THE REGION THROUGH
THE AFTERNOON AND EVENING HOURS. ACTIVITY WILL GENERALLY MOVE TO
THE EAST AT 15 TO 20 KNOTS. STRONGER SHOWERS AND STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS OVER 35 KNOTS OVER INLAND LAKES
AS WELL AS THE INTRACOASTAL AND LOCAL ATLANTIC. MARINERS SHOULD
REMEMBER THAT GUSTY WINDS CAN ARRIVE WELL AHEAD OF RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN UNSETTLED WEATHER PATTERN AND ABOVE NORMAL RAIN CHANCES WILL
CONTINUE THROUGH THE PERIOD AS A WEAK SURFACE TROUGH CONTINUES TO
MEANDER ACROSS THE FLORIDA PENINSULA. DEEP MOISTURE POOLING NEAR
THE BOUNDARY WILL CONTINUE TO BRING SCATTERED TO NUMEROUS SHOWERS
AND LIGHTNING STORMS ACROSS THE REGION EACH AFTERNOON. THE PRIMARY
THREATS WITH STORMS WILL BE LIGHTNING STRIKES AND BRIEF DOWNBURST
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES/PENDERGRAST
Thunderstorm Wind, Lake
- When
- July 29, 2:25 PM EST
- Where
- Lake County, 1.21 mi W of Tavares
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 28.800, -81.740
A thunderstorm produced a locally damaging microburst which downed one large and partially rotten oak tree in Tavares. The tree toppled onto a playground and damaged a fence and shed. Other small branches and twigs were downed in the immediate vicinity. Winds were estimated at 50 to 55 mph.
Thunderstorm Wind, Lake
- When
- July 29, 2:35 PM EST
- Where
- Lake County, 0.69 mi N of Montclair
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.830, -81.920
Numerous branches were downed in Leesburg from a thunderstorm producing winds estimated near 50 mph.
Lightning, Orange
- When
- July 29, 4:00 PM EST
- Where
- Orange County, Edgewood
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.500, -81.370
Two women were struck by lightning in advance of an approaching storm, as they were standing outdoors in the driveway of a home in Orlando. Doctors believe one woman sustained a direct strike to her head. She was transported to a hospital in serious condition, but was able to be released the following day. The second woman was struck indirectly and refused medical treatment.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 29, 20151 death · 1 event
- Flash Flooding in Arizona, July 29, 20151 injured · $233,000 · 2 events
- Flash Flooding and Dust Storm in California, July 29 to 30, 2015$84,000 · 13 events
- Flash Flooding and Flood in California, July 29 to 30, 2015$64,000 · 61 kt wind · 12 events
- Damaging Winds in Mississippi, July 29, 2015$56,000 · 60 kt wind · 6 events
- Flash Flood and Flood in New Mexico, July 29 to 30, 2015$50,000 · 5 events
- Hail and Damaging Winds in Oklahoma, July 29, 2015$45,000 · 1 in hail · 4 events
- Damaging Winds in Florida, July 29, 2015$20,000 · 55 kt wind · 8 events
- Lightning Strike in Florida, July 29, 2015$25,000 · 1 event
- Damaging Winds in Georgia, July 29, 2015$16,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Maine, July 29, 20151 in hail · 7 events
- Flash Flooding and Damaging Winds in Kentucky, July 29, 2015$3,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584858, 584861, 584863.